Alert archive / Minnesota / Special Weather Statements in 2009

Special Weather Statement, NWS Grand Forks, ND

July 24, 2009Hubbard County, Minnesota

NWS Grand Forks, ND issued this special weather statement at Jul 24, 2009, 1:07 AM CDT for Hubbard County, Minnesota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2009, 1:07 AM CDT (06:07 UTC)
Expired
Jul 24, 2009, 1:30 AM CDT
In force
23 min
Issued by
NWS Grand Forks, ND

County Hubbard County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 167 km from the middle of the area, began a volume at 06:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 6.1 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2009-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2009-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 212 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
1857 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
212 m²/s²
0-3 km storm-relative helicity
506 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KFGF 240607
SPSFGF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
107 AM CDT FRI JUL 24 2009

MNZ022>024-027-028-240630-
HUBBARD MN-MAHNOMEN MN-SOUTH CLEARWATER MN-WEST BECKER MN-
EAST BECKER MN-
107 AM CDT FRI JUL 24 2009

...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HUBBARD COUNTY IN NORTH
CENTRAL MINNESOTA AND NORTHEASTERN BECKER COUNTY IN NORTHWEST
MINNESOTA AND SOUTHERN CLEARWATER COUNTY IN NORTHWEST MINNESOTA AND
SOUTHEASTERN MAHNOMEN COUNTY IN NORTHWEST MINNESOTA...

UNTIL 130 AM CDT

AT 107 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...
AND WINDS UP TO 50 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES SOUTHWEST OF LAKE ITASCA TO 2 MILES NORTHEAST
OF WHITE EARTH...MOVING TO THE SOUTHEAST AT 35 MPH.

THUNDERSTORMS WILL BE NEAR...
MANY POINT LAKE AND TWO INLETS AT 120 AM CDT...EMMAVILLE...PONSFORD
AND 9 MILES NORTH OF DORSET AT 130 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4699 9468 4684 9550 4715 9605 4726 9525
TIME...MOT...LOC 0607Z 304DEG 32KT 4719 9527 4712 9582

$$
DK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Jul 23, 6:27 PM CDT, 6 hours 40 minutes earlier.

Area forecast discussion, Jul 23, 6:27 PM CDT, 6 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
627 PM CDT THU JUL 23 2009

.DISCUSSION...
THE BIG CHALLENGE THIS EVENING AND OVERNIGHT WILL BE CONVECTION.
THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE ENTIRE
FORECAST AREA THROUGH MIDNIGHT. A COLD FRONT IS PUSHING INTO THE
DVL BASIN AT THIS TIME...WITH A WELL MIXED WARM SECTOR FROM
CENTRAL ND INTO THE SOUTHERN VALLEY WHERE DEWPOINTS ARE IN THE
MID/UPPER 50S. FURTHER NORTH...SOME DEWPOINT POOLING AROUND 60 IS
OCCURRING AHEAD OF LARGE SCALE ASCENT. THERE IS AMPLE INSTABILITY
WITH MLCAPES AROUND 2000 J/KG APPROACHING THE DVL BASIN...AND
STRONG DEEP LAYERED SHEAR AROUND 50KT FOR THE REGION. IF STORMS
GET GOING OVER THE NEXT SEVERAL HOURS SOME SEVERE STORMS APPEAR
LIKELY GIVEN THE STRONG SHEAR AND INSTABILITY COUPLED WITH AN
APPROACHING WAVE. THE LFC/S ARE HIGH THOUGH AROUND 7000FT AGL...SO
THIS MAY BE INHIBITING CONVECTION CURRENTLY. WE STILL THINK
CONVECTION WILL DEVELOP ALONG THE BOUNDARY IN THE 00-03Z TIMEFRAME
AND MOVE SOUTH AND EAST THEREAFTER. THEREFORE...THE CURRENT SEVERE
THUNDERSTORM WATCH LOOKS GOOD AND WON/T TINKER WITH IT FOR A WHILE
ANYWAY. THE MAIN THREATS WILL BE DAMAGING WINDS WITH HIGH DCAPE
VALUES AND HAIL WITH ANY SUPERCELLS THAT CAN DEVELOP BEFORE
SUNSET.

&&

.AVIATION...
EXPECT SW FLOW WITH MID LEVEL CU DEVELOPING LATE THIS AFTERNOON.
COULD SEE SOME CUMULONIMBI DEVELOP LATE...ESPECIALLY IN NW
MINNESOTA AS A FRONT MOVES INTO THE AREA FROM THE NW. WILL SEE
FROPA FROM WEST TO EAST IN THE EVENING...WITH WINDS SHIFTING TO NW
BY MIDNIGHT. BJI COULD SEE WINDS SHIFT NW CLOSER TO TOMORROW
MORNING...BUT SHOULD GET A WIND SHIFT BEFORE SUNRISE FRIDAY.
THREAT OF TSTMS ALONG AND AHEAD OF THE FRONT WILL BE GREATEST AT
TVF AND BJI...AND WILL DIMINISH AFT MIDNIGHT.

&&

.PREV DISCUSSION... /ISSUED 230 PM CDT THU JUL 23 2009/

DISCUSSION...
FORECAST CHALLENGE CONCERNS CURRENT AND FUTURE PCPN CHANCES AND
TEMPERATURES.  GFS A LITTLE QUICKER WITH FROPA APPROACH THIS
AFTERNOON BUT OTHERWISE MODELS PRETTY CLOSE AND WILL USE BLEND.

COLD FRONT ALONG SASK/MB BORDER TRAILING TO NW TIP OF ND TO REACH
FAR NW FA CLOSE TO 00Z FROM RUC. AIRMASS AHEAD OF BOUNDARY
SUFFICIENTLY UNSTABLE HOWEVER MODEL SOUNDINGS SHOWING FAIRLY
RESPECTABLE CAP TO OVERCOME 100+ CIN AND CONVECTIVE TEMPERATURES
AROUND 90. AS UPPER LOW DROPS SE UPPER SUPPORT SHOULD INCREASE TO
ALLOW CAP TO BE OVERCOME. WITH INVERTED V SOUNDINGS FEEL PRIMARY
THREAT WILL BE STRONG/DAMAGING WINDS REALIZED BY RESPECTABLE D-CAPE
VALUES ALONG WITH A FEW LARGER HAIL PRODUCERS. WITH LOW LEVEL JET
NOT PROVIDING MUCH ASSIST STORMS SHOULD WEAKEN WITH LOSS OF HEATING.
ANY SURVIVING LATE NIGHT CONVECTION SHOULD PROPAGATE THROUGH FA BY
MORNING AS FRONT EAST OF FA BY 12Z. DEWPOINTS DO NOT DROP OFF ALL
THAT MUCH BEHIND CFP SO EVEN WITH COLD ADVECTION.

STRONGEST COLD ADVECTION FRIDAY ACROSS NORTHERN MN AND DEEPER
LAYERED RH CLIPS FAR NE FA SO WILL LIMIT LOW POPS TO THIS AREA. NE
HALF OF FA WILL LIKELY SEE SOME AFTERNOON CU DEVELOPMENT WITH
CONVECTIVE TEMPERATURES IN THE LOW TO MID 70S WITH MORE SOLAR OVER
SW FA. SW FA WILL ALSO BE THE WARMEST WITH MOST SOLAR AND LEAST
AMOUNT OF COLD ADVECTION.

REGION REMAINS IN NW FLOW ALOFT THROUGH THE WEEKEND WITH SOME
GRADUAL WARMING THROUGH COLUMN ALTHOUGH CONTINUED TREND OF BLO
AVERAGE TEMPERATURES TO CONTINUE. OVERALL PATTERN LOOKS DRY ABSENT
OF ANY SIGNIFICANT SHORT WAVE ENERGY BUT WILL NEED TO MAINTAIN SOME
POTENTIAL FOR SHRA OVER NE FA IN DEEPER RH AND SHARPER CYCLONIC
FLOW.

LONG TERM... /MON THROUGH THU/
WILL SEE CONTINUATION OF NW FLOW PATTERN WITH UPPER LOW OVER WRN
ONTARIO THROUGH MOST OF LONG TERM PERIOD. WITH THIS...SHOULD SEE
CONTINUATION OF WEAK VORTS MOVING THROUGH MAINLY THE MN SIDE OF THE
FA. WILL BE HARD TO TIME...AND IN GENERAL SHOULD HAVE A GREATER
CHANCE FOR SHOWERS/TSTMS EAST AND RELATIVELY DRY WEST FOR MOST OF
LONG TERM. TEMPS WILL REMAIN IN THE MID 70S WITH THE NORTHERLY TO
NORTHWESTERLY FLOW.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

DK
Hazardous weather outlook, Jul 23, 6:47 AM CDT, 18 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
647 AM CDT THU JUL 23 2009

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-241200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
647 AM CDT THU JUL 23 2009

...SLIGHT CHANCE FOR SEVERE THUNDERSTORMS OVER PARTS OF EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON INTO
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS OVER PARTS OF
EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA THIS
AFTERNOON INTO THIS EVENING. THE MAIN SEVERE WEATHER THREATS WILL
BE DAMAGING WINDS AND LARGE HAIL DUE TO A COLD FRONT PASSING
THROUGH THE NORTHERN PLAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE POTENTIAL EXISTS FOR THUNDERSTORMS IN PARTS OF EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA ON FRIDAY AND
SATURDAY AND AGAIN FROM MONDAY INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

NG

In the hours before

Local storm report, Jul 23, 10:44 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1044 PM CDT THU JUL 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1032 PM     HAIL             CROOKSTON               47.77N 96.61W
07/23/2009  E1.75 INCH       POLK               MN   TRAINED SPOTTER

            REPORTED AT UNIVERSITY OF MINNESOTA CROOKSTON

&&

VJPEARCE
Local storm report, Jul 23, 10:46 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1046 PM CDT THU JUL 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             2 NW GATZKE             48.44N 95.81W
07/23/2009  E0.50 INCH       MARSHALL           MN   PUBLIC

            LASTED FOR 5 TO 10 MINUTES

&&

VJPEARCE
Local storm report, Jul 23, 10:58 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1058 PM CDT THU JUL 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             2 NW FISHER             47.82N 96.83W
07/23/2009  E1.75 INCH       POLK               MN   PUBLIC

1019 PM     HAIL             CROOKSTON               47.77N 96.61W
07/23/2009  E1.75 INCH       POLK               MN   AMATEUR RADIO

            HAIL LASTED FOR 15 MINUTES

1030 PM     HAIL             CROOKSTON               47.77N 96.61W
07/23/2009  M2.00 INCH       POLK               MN   LAW ENFORCEMENT

&&

VJPEARCE
Local storm report, Jul 23, 11:38 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1138 PM CDT THU JUL 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1117 PM     HAIL             10 N FERTILE            47.68N 96.29W
07/23/2009  E1.00 INCH       POLK               MN   EMERGENCY MNGR

&&

VJPEARCE
Special weather statement, Jul 24, 12:14 AM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1214 AM CDT FRI JUL 24 2009

MNZ015-016-022-023-027-028-240545-
MAHNOMEN MN-EAST POLK MN-SOUTH CLEARWATER MN-NORTH CLEARWATER MN-
WEST BECKER MN-EAST BECKER MN-
1214 AM CDT FRI JUL 24 2009

...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR BECKER COUNTY IN NORTHWEST MINNESOTA
AND SOUTHERN CLEARWATER COUNTY IN NORTHWEST MINNESOTA AND
SOUTHEASTERN POLK COUNTY IN NORTHWEST MINNESOTA AND MAHNOMEN COUNTY
IN NORTHWEST MINNESOTA...

UNTIL 1245 AM CDT

AT 1213 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...
AND WINDS UP TO 50 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES NORTHEAST OF BEJOU TO 4 MILES NORTH OF
RICHWOOD...MOVING TO THE SOUTHEAST AT 40 MPH.

THUNDERSTORMS WILL BE NEAR...
7 MILES SOUTHWEST OF LENGBY...BEAULIEU AND RICHWOOD AT 1220 AM CDT...
8 MILES SOUTHWEST OF EBRO...ISLANDLAKE AND PINE BEND AT 1230 AM
CDT...LOWER RICE LAKE...ROY LAKE AND MANY POINT LAKE AT 1240 AM
CDT...8 MILES SOUTHWEST OF UPPER RICE LAKE...ZERKEL AND LONG LOST
LAKE AT 1250 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4753 9520 4675 9518 4694 9605 4757 9606
TIME...MOT...LOC 0514Z 300DEG 36KT 4747 9583 4702 9583

DK
Special weather statement, Jul 24, 1:07 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
107 AM CDT FRI JUL 24 2009

MNZ022>024-027-028-240630-
HUBBARD MN-MAHNOMEN MN-SOUTH CLEARWATER MN-WEST BECKER MN-
EAST BECKER MN-
107 AM CDT FRI JUL 24 2009

...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HUBBARD COUNTY IN NORTH
CENTRAL MINNESOTA AND NORTHEASTERN BECKER COUNTY IN NORTHWEST
MINNESOTA AND SOUTHERN CLEARWATER COUNTY IN NORTHWEST MINNESOTA AND
SOUTHEASTERN MAHNOMEN COUNTY IN NORTHWEST MINNESOTA...

UNTIL 130 AM CDT

AT 107 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...
AND WINDS UP TO 50 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES SOUTHWEST OF LAKE ITASCA TO 2 MILES NORTHEAST
OF WHITE EARTH...MOVING TO THE SOUTHEAST AT 35 MPH.

THUNDERSTORMS WILL BE NEAR...
MANY POINT LAKE AND TWO INLETS AT 120 AM CDT...EMMAVILLE...PONSFORD
AND 9 MILES NORTH OF DORSET AT 130 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4699 9468 4684 9550 4715 9605 4726 9525
TIME...MOT...LOC 0607Z 304DEG 32KT 4719 9527 4712 9582

DK

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 8:00 PM CDTSpecial Weather StatementFGFPembina45 min
Jul 23, 8:11 PM CDTSevere Thunderstorm WarningFGFPembina, Walsh64 min
Jul 23, 8:46 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Steele, Traill59 min
Jul 23, 7:45 PM CDTSpecial Weather StatementFGFPennington45 min
Jul 23, 8:16 PM CDTSevere Thunderstorm WarningFGFRoseau59 min
Jul 23, 8:41 PM CDTSpecial Weather StatementFGFBeltrami34 min
Jul 23, 8:59 PM CDTSevere Thunderstorm WarningFGFMarshall, Pennington, Polk61 min
Jul 23, 9:20 PM CDTSevere Thunderstorm WarningFGFMarshall19 min
Jul 23, 9:37 PM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods53 min
Jul 23, 9:59 PM CDTSevere Thunderstorm WarningFGFPolk, Red Lake61 min
Jul 23, 10:01 PM CDTSpecial Weather StatementFGFPennington44 min
Jul 23, 10:59 PM CDTSevere Thunderstorm WarningFGFPolk, Red Lake47 min
Jul 24, 12:14 AM CDTSpecial Weather StatementFGFBecker, Mahnomen31 min
Jul 24, 1:23 AM CDTSpecial Weather StatementFGFHubbard, Wadena67 min

Nearby

Special Weather Statements in Minnesota, 2009Every special weather statement in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.